Alert archive / Indiana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 57, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 21, 2022, 3:28 PM EDT for Johnson County, Morgan County, Indiana. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2022, 3:28 PM EDT (19:28 UTC)
- Expired
- May 21, 2022, 4:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Johnson County, IN, Morgan County, IN
The radar
The Indianapolis radar (KIND), 27 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 3:30 PM EDT | TSTM WND DMG | 1 W Martinsville, IN | LARGE TREE BRANCHES DOWN. PUBLIC REPORTS HIGH WIND. |
| May 21, 3:30 PM EDT | TSTM WND DMG | 1 Wnw Martinsville, IN | TREE FELL ON HOUSE. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 1:51 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 808 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1154 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
035
WUUS53 KIND 211928
SVRIND
INC081-109-212000-
/O.NEW.KIND.SV.W.0057.220521T1928Z-220521T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
328 PM EDT Sat May 21 2022
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Eastern Morgan County in central Indiana...
Central Johnson County in central Indiana...
* Until 400 PM EDT.
* At 328 PM EDT, a severe thunderstorm was located over Martinsville,
or 19 miles north of Bloomington, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Bethany around 335 PM EDT.
Brooklyn and Morgantown around 340 PM EDT.
Waverly around 345 PM EDT.
Other locations in the path of this severe thunderstorm include
Bargersville, Greenwood, Franklin, New Whiteland and Whiteland.
This includes Interstate 65 between mile markers 89 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3934 8637 3934 8648 3949 8658 3964 8614
3964 8608 3949 8595 3948 8595
TIME...MOT...LOC 1928Z 241DEG 35KT 3943 8642
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
50What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:15 PM EDT, 13 minutes earlier.
Area forecast discussion, May 21, 3:15 PM EDT, 13 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 315 PM EDT Sat May 21 2022 .Mesoscale Update... Issued at 315 PM EDT Sat May 21 2022 Greatest threat for Severe weather across Central Indiana remains south and east of a line from Winchester to SE of Indianapolis To Spencer and Washington. CAPE within the area ahead of the line of convection remains highs at or above 3000 J/KG. Sunshine and a lack of rain and clouds across this area has allowed temperatures to rise to the lower 80s. Winds at Indianapolis at this time have shifted to the NW and temps have fallen to the lower 70s in the wake of the boundary. Hail and damaging straight line winds remain the greatest hazard threat. Storms may be capable of producing quarter size hail and wind gusts over 60 mph. Expect continued eastward progression of the convective across the southeastern parts of the forecast area and Bloomington...Columbus...Bedford...Seymour...North Vernon and Greensburg should expect storms within the next two hours. This area of convection should exit the forecast area by 6-7pm. && .Short Term...(This evening through Sunday night) Issued at 305 PM EDT Sat May 21 2022 - Showers and Thunderstorms this afternoon and tonight. - Dry weather returns Sunday and Sunday Night Surface analysis early this afternoon shows the frontal boundary near HUF to north of IND and NW of Anderson and Muncie. Clouds dissipating from the departing MCS were beginning to allow for some heating in the warm sector south of the front where temps have risen to the lower 80s. Recent radar trends show the approaching MCS convection continuing to make progress east toward the forecast area...but weakening upon approach. New convection is breaking out in the warm sector across SE Indiana and KY. This afternoon... HRRR suggests the MCS crossing Indiana will be continue to make progress to the northeast...but radar trends continue to suggest weakening upon approach. This will be due to limited instability across Indiana north of the frontal boundary and also due to a worked over air mass due to earlier clouds and rain. Better conditions for storms will be found across the southern parts of the forecast area where CAPE is most favorable and where heating has had a chance to occur today. Tonight... After this afternoons weather system the surface frontal boundary should be pushed to far southern parts of the forecast area...again limiting the source for additional instability overnight. Models shows southwest flow in place aloft tonight with a short wave within the flow passing well north of Indiana...across WI and the Great Lakes. HRRR suggests another wave pushing across Indiana late this evening and overnight...but confidence is low with that feature as given the previous two waves...instability should be limited and the surface boundary should be well to the south across southern Central Indiana. Thus not all of our features are lining up well and models seem to be having issues handling these multiple rounds of convection. Forecast soundings show deep saturation as the storms pass this afternoon...but fail to show deep saturation for the rest of the night. Thus will use high pops late this afternoon...and per the HRRR trend toward a few dry hours this evening before increasing pops late this evening and early overnight as the final wave appears to pass. Although will trend pops a bit lower than the NBM as confidence is a bit low on whether this second wave of showers and storms will come to fruition on the cold side of the boundary. Sunday... Models suggest southwest flow remains in place aloft with little in the way of upper support available. The remains of the frontal boundary are expected to be well south of Central Indiana...elongated across Kentucky. Forecast soundings suggest subsidence within the column with some lower level moisture trapped beneath an inversion. This appears representative of cold air advection stratocu in the wake of the departed front. As the day progresses...strong high pressure over the plains is suggested to continue to make progress into the Ohio valley...drying out the forecast soundings and pushing the lingering frontal boundary farther south and away from Indiana. Thus after some morning cloudiness (mainly across southern Central Indiana) skies should become partly cloudy to mostly sunny. Given our northerly winds highs in the middle to upper 60s appear on the mark. Sunday Night... Little change is expected within the upper flow on Sunday night as southwest flow remains along with little in the way of upper support. Large high pressure over WI and IA will maintain its influence across Indiana...with subsidence and cool northerly flow in place across Indiana. Thus will trend toward a dry forecast under mostly clear skies and lows in the middle 40s. && .Long Term...(Monday through Saturday) Issued at 305 PM EDT Sat May 21 2022 Monday-Tuesday... Drier and cooler conditions expected as a surface high pressure builds across the great lakes region. The surface high will likely produce northerly flow early Monday, and veering to predominantly easterly Monday afternoon. This will allow for lower dewpoints and cooler temperatures. Cloud cover will begin to increase during the day Tuesday as a Surface low begins to approach the region with slight POPs for Tuesday afternoon. Temperatures will be slightly below average to near average for this time of year. Tuesday night-Friday Several damp days are possible as a deep broad trough slowly approaches the region with Central Indiana remaining in the warm moist sector for multiple days. Southerly flow will return early Wednesday morning. This will allow for moisture to be advected into the region with dewpoints increasing into the 60s. Likely POPs are in place across the CWA from Tuesday night through early Friday. precipitable water values, usually within the upper portions of a 1.00-1.80 inch range will bring the potential for locally moderate- heavy rainfall. Embedded thunderstorms would be mainly widely scattered and diurnally-driven, per generally modest shear and considerable cloudiness limiting daytime heating on both Wednesday/Thursday. High temperatures will be slightly below to near average for this time of year due to cloud cover and rainfall. Lows will be above average as persistent moisture will keep temperatures mild overnight. Friday night-Saturday The broad upper trough will finally progress eastward and push the greater axis of gulf moisture into Ohio. Cooler and somewhat drier conditions expected with non-zero chances for rain. Northwest flow will keep temperatures below average towards the end of the long term period. && .Aviation...(18Z TAF Issuance) Issued at 149 PM EDT Sat May 21 2022 IMPACTS: * Multiple rounds of rain and thunderstorms possible * IFR to MVFR conditions through 0z, predominantly MVFR through the night * Ceiling and visibility restrictions possible in storms, along with gusty/erratic winds. DISCUSSION: Flying conditions will deteriorate today with a line of showers and thunderstorms approaching the region over the next few hours. Adjustments to timing were made for earlier onset and continued refinement will be needed based on trends. Temporary sub-VFR conditions due to low ceilings and visibility in storms can be expected. Multiple rounds of rain and storms are likely from this afternoon through tonight. MVFR ceilings will develop later this evening or tonight for most TAF sites. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale...Puma Short Term...Puma Long Term...Melo Aviation...Melo
Hazardous weather outlook, May 21, 3:25 AM EDT, 12 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 325 AM EDT Sat May 21 2022 INZ021-028>031-035>049-051>057-060>065-067>072-220730- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 325 AM EDT Sat May 21 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Thunderstorm chances will increase by midday, with scattered to numerous thunderstorms expected during the afternoon and early evening. Severe storms are possible. Damaging wind gusts up to 70 mph and hail up to golf ball size are the main threats with the most intense storms. Lightning is a threat in all thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible late Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter should closely monitor the weather situation today. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, May 21, 2:44 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
244 PM EDT Sat May 21 2022
INZ042-049-211915-
Randolph IN-Henry IN-
244 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of southern Randolph
and eastern Henry Counties through 315 PM EDT...
At 244 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Castle, or 11 miles northwest of Cambridge City, moving northeast
at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southern Randolph
and eastern Henry Counties, including the following locations...
Summit Lake State Park, Mount Summit, Losantville, Modoc, Lynn,
Cadiz, Blountsville and Mooreland.
This includes Interstate 70 between mile markers 124 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
east central Indiana.
&&
LAT...LON 4000 8520 3988 8520 3987 8522 3986 8522
3981 8538 3995 8549 4008 8525 4008 8521
4010 8522 4022 8499 4001 8484
TIME...MOT...LOC 1844Z 240DEG 34KT 3991 8534
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
50Local storm report, May 21, 3:04 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
304 PM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL MCCORMICKS CREEK STATE 39.29N 86.76W
05/21/2022 E0.70 INCH OWEN IN TRAINED SPOTTER
&&Local storm report, May 21, 3:17 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
317 PM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL 2 S MODOC 40.02N 85.13W
05/21/2022 U0.75 INCH RANDOLPH IN PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&Special weather statement, May 21, 3:19 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
319 PM EDT Sat May 21 2022
INZ042-211945-
Randolph IN-
319 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of southern Randolph
County through 345 PM EDT...
At 319 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Fountain City, or 13 miles north of Centerville,
moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southern Randolph
County, including the following locations... Union City, Lynn and
Modoc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
east central Indiana.
&&
LAT...LON 4000 8514 4007 8519 4026 8481 4001 8481
TIME...MOT...LOC 1919Z 241DEG 35KT 4002 8505
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
50Special weather statement, May 21, 3:22 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
322 PM EDT Sat May 21 2022
INZ055-056-211945-
Johnson IN-Shelby IN-
322 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of Shelby and
northeastern Johnson Counties through 345 PM EDT...
At 322 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Franklin, or 7 miles southwest of Shelbyville, moving
northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Shelbyville around 335 PM EDT.
This includes the following highways...
Interstate 65 between mile markers 81 and 97.
Interstate 74 between mile markers 104 and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central Indiana.
&&
LAT...LON 3936 8595 3959 8608 3970 8571 3970 8563
3949 8563
TIME...MOT...LOC 1922Z 241DEG 35KT 3948 8591
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
50Local storm report, May 21, 3:25 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
325 PM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM TSTM WND DMG GOSPORT 39.35N 86.66W
05/21/2022 OWEN IN TRAINED SPOTTER
LARGE TREES DOWN REPORT VIA TWITTER WITH
VIDEO. TREES KNOCKED POWER LINES DOWN.
&&The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:18 AM EDT | Special Weather Statement | IND | Tippecanoe | 27 min |
| May 21, 2:25 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Owen, Sullivan | 35 min |
| May 21, 2:44 PM EDT | Special Weather Statement | IND | Henry, Randolph | 31 min |
| May 21, 2:58 PM EDT | Severe Thunderstorm Warning | IND | Monroe, Morgan, Owen | 32 min |
| May 21, 3:03 PM EDT | Severe Thunderstorm Warning | IND | Greene, Lawrence, Monroe | 27 min |
| May 21, 3:19 PM EDT | Special Weather Statement | IND | Randolph | 26 min |
| May 21, 3:22 PM EDT | Special Weather Statement | IND | Shelby | 23 min |
| May 21, 3:50 PM EDT | Special Weather Statement | IND | Rush | 25 min |
| May 21, 3:53 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Shelby | 37 min |
| May 21, 3:58 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Johnson, Marion, Rush, Shelby | 32 min |
| May 21, 4:02 PM EDT | Tornado Warning | IND | Rush, Shelby | 28 min |
| May 21, 4:17 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Rush | 28 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.